Bashir Sachedina, MD; Fred Saibil, MD; Lawrence B. Cohen, MD; Janet Whittey, BSCPhm
Acute pancreatitis has been described as a complication of sulfasalazine therapy in patients with inflammatory bowel disease (1-3). In a critical review, Mallory and Kern (4) suggested that the sulfonamide component of sulfasalazine was responsible for this adverse effect because of the structural similarity of the sulfonamides to the thiazide diuretics, which are a well recognized cause of drug-induced pancreatitis. Sulfasalazine comprises sulfapyridine linked by an azo bond to 5-aminosalicylate (5-ASA), which is the active ingredient.
We report a case of 5-aminosalicylate-induced pancreatitis (Asacol, Norwich Eaton Pharmaceuticals Inc., Cambridge, Ontario, Canada). This complication has not previously been published with the
Bashir Sachedina, Fred Saibil, Lawrence B. Cohen, Janet Whittey. Acute Pancreatitis Due to 5-Aminosalicylate. Ann Intern Med. 1989;110:490–492. doi: 10.7326/0003-4819-110-6-490
Download citation file:
Published: Ann Intern Med. 1989;110(6):490-492.
Gastroenterology/Hepatology, Pancreatic Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use